Asthma Allergy Immunology

Asthma Allergy Immunology

2024, Vol 22, Num, 1     (Pages: 085-088)

Association Between HLA-A*32:01 and Vancomycin-Induced DRESS Syndrome in Two Pediatric Cases Using Multiple Antibiotics

Gizem KOKEN 1, Hacer Ilbilge ERTOY KARAGOL 1, Sinem POLAT TERECE 1, Tutku DOGAN KUZUCA 2, Demet TEKER DUZTAS 3, Odul EGRITAS GURKAN 3, Melis DENIZ 4, Anil AKTAS TAPISIZ 4, Mehmet Cuneyt OZMEN 5, Sevim GONEN 6, Oguz SOYLEMEZOGLU 6-7, Arzu BAKIRTAS 1,

1 Department of Pediatric Allergy, Gazi University Faculty of Medicine, Ankara, Turkey
2 Department of Pediatrics, Gazi University Faculty of Medicine, Ankara, Turkey
3 Department of Pediatric Gastroenterology, Gazi University Faculty of Medicine, Ankara, Turkey
4 Department of Pediatric Infectious Diseases, Gazi University Faculty of Medicine, Ankara, Turkey
5 Department of Ophthalmology, Gazi University Faculty of Medicine, Ankara, Turkey
6 Laboratory of Tissue Typing, Gazi University Faculty of Medicine, Ankara, Turkey
7 Department of Pediatric Nephrology, Gazi University Faculty of Medicine, Ankara, Turkey

DOI: 10.21911/aai.2023.337
Viewed: 842
 - 
Downloaded : 284

Drug reaction with eosinophilia and systemic symptoms (DRESS) is a rare but life-threatening drug hypersensitivity reaction. It has recently been shown that those carrying some human leukocyte antigen (HLA) haplotypes are at high risk for the development of DRESS syndrome with some drugs. There is a strong association with HLA-A*32:01 positivity and vancomycin-induced DRESS syndrome. Here, we present two pediatric cases, one Turkish and the other Syrian, both of whom developed DRESS syndrome during the use of multiple antibiotics included vancomycin, and were shown to have HLA-A*32:01 positivity. To determine the causative drug in patients with DRESS syndrome, patch testing can be administered at least six months after the reaction while the lymphocyte transformation test can only be performed in reference centers. Therefore, delays may occur in identifying the causative drug, especially in patients using multiple drugs. As in our patients, it is important to note that screening for HLA-A*32:01 may enable earlier detection of the responsible drug, which is vancomycin.

Keywords : DRESS syndrome, human leukocyte antigen, pediatric, vancomycin